Close X
Get more out of
by joining the site for free
Free 17-point plan to great health
Twice weekly e-news bulletins
Access to our News, Forums and Blogs
Sign up for free and claim your
17-point plan to great health
Free 17-point plan to great health

Twice weekly e-news bulletins

Access to our News, Forums and Blogs

If you want to read our in-depth research articles or
have our amazing magazine delivered to your home
each month, then you have to pay.

Click here if you're interested
Helping you make better health choices

In shops now or delivered to your home from only £3.50 an issue!


Interferon treatment - what are the side effects for Hep B carriers?

MagazineJuly 1992 (Vol. 3 Issue 4)Interferon treatment - what are the side effects for Hep B carriers?

Q:In 1986 I was diagnosed as a hepatitis symptomless carrier

Q:In 1986 I was diagnosed as a hepatitis symptomless carrier. In an attempt to rid myself of the virus, in 1988, I took part in an anti viral therapy trial at a London hospital. The course lasted 12 weeks during which time I gave myself five injections of interferon a week, with no injections on the sixth and seventh days.

The side effects of interferon were very unpleasant indeed, but I stuck the course out. My reactions included anorexia, weight loss and a change in my taste in food(mainly it felt like a a very bad case of flu); also a loss of hair, which did regrow at the end of the course. The other symptoms also corrected themselves after the end of the course. The worse effects were kept to a minimum by regular doses of paracetamol.I also understand that interferon can affect one's DNA. The treatment did not work and I am still a hep B carrier (my partner has been vaccinated). I was due to take part in a new trial of prednisolone/interferon last October; however, I changed my mind and withdrew.

I did so because I am concerned about being damaged from another course of interferon. Also, to date I have had eight liver biopsies, which in itself damages the liver.

Some time ago a friend suggested I talk to a qualified homoeopath, which I did. He recommended removing any strain the liver might be under, the better to withstand the hep B virus. To this end, I underwent a short treatment for candida, now cured.

Apart from the virus I am healthy in all other respects, as far as I know.

What is the likely damage caused by interferon treatment? Is it sensible to undergo another 12 week trial, bearing in mind the biopsies necessary and the need for doses of paracetamol? I must admit I would prefer not to have to suffer another 12 weeks of interferon, bearing in mind the success rate is below 40 per cent.

Lastly what, if anything can I do to offset the effect of hep B on the functioning of my liver? Would it be beneficial for me to take additional vitamin/mineral tablets?

I understand the end result of hep B carriers is liver cancer M. L., Ipswich.

A:As you may know, interferon,a protein produced by the immune system, stimulates the body to mount an antiviral campaign. Laboratory bred interferon made from a human cell(which can be easily replicated on bacteria) is being tested now against hepatitis and other viruses like HIV, with the hope that it will further increase the killing power of cells.

Professor Howard Thomas of St Mary's Hospital in London did a trial of interferon with hepatitis patients several years ago. He assured us that the symptoms you experienced were caused by your own immune system mounting a defence stimulated by the interferon you were given. It was like your body getting ready for a massive attack without an enemy. The only known long term damage caused by interferon, which has recently been licensed, is a slight risk of liver failure among patients with severely compromised livers.

Only you can finally decide whether to submit to a treatment that has a 40 per cent chance of benefit, a high relapse rate and a certain risk (the biopsies), or to wait until it has been further developed. Whether you will get cancer depends on the general state of your health (only a third of hep patients go on to develop liver disease). So it does make sense to concentrate on improving it in every way you can, under the care of a qualified professional with knowledge of nutrition, including supplementation.

Incidentally, Japanese micro biologists have recently found that a certain component of licorice can combat hep B, by provoking the immune system to produce interferon. (Do watch overdosing on licorice, though, which can cause high blood pressure.)

Can you tell me about the risks of tamoxifen for women at risk of developing breast cancer? C. H., London.

Tamoxifen, which has been used to treat women with breast cancer for nearly 20 years, is now on trial for possible liver toxicity. As you may know, in February, the Committee on Safety of Medicines approved the use of tamoxifen for use on 16,000 healthy women considered to have a risk of contracting breast cancer in the future. A trial has been planned by the Imperial Cancer Research Fund and the Cancer Research Campaign to see whether the drug could prevent cancer, with the blessing of the Medical Research Council.

The MRC has recently withdrawn its support for the trial for anyone other than women over 40 with a fourfold or greater relative risk of breast cancer. This means a woman with a first degree relative with breast cancer on both breasts or two first degree relatives with breast cancer, those with existing cancer or those with "hyperplasia" ie, abnormal cells that have not yet progressed on to cancer.

The reason for their misgivings has to do with the 20 mg per day dosage proposed for the trial. This dosage is considered equivalent to one that has caused highly malignant liver tumours in rats. It also caused DNA mutations in the animals after receiving the drug for at most six doses (and sometimes only one).

Although there is not enough data on the effects of the drug in the livers of man, there have been some suspicious findings. One Swedish trial, published in the Lancet, showed two cases of liver tumours. There are also associations between the drug and problems of the retina of the eye. All of these suspicions have caused the MRC to ask its toxicology unit to investigate the toxicity of the drug as a matter of urgency. The trial will now proceed without the MRC.

Says Dr Dai Rees, MRC secretary: "The MRC has no wish to spread alarm among women taking tamoxifen for proven cases of breast cancer. . . The trial in question seeks to use the drug in well women. We have taken the view that until more evidence is obtained to inform better risk/benefit calculations the best course is to proceed with caution."

Among those who do have breast cancer, studies have shown that tamoxifen seems to reduce the rate of recurrence and death among women over 50 who take it. It also may reduce the risk of cancer in the well breast by 40 per cent, according to a study in the Lancet in January. Nevertheless, its benefits for young women have never been proved. Furthermore, one of the problems is that you need to take the drug for at least five years. This could cause a number of other problems, including secondary cancers.

Because the drug has oestrogen antagonist properties (reactions that reduce oestrogen, which is thought to aid tumour growth), one worry was that it might lower bone density in older women. A recent trial (New England Journal of Medicine, 26 March 1992) showed that it actually has a slightly favourable effect on bone density.

Nevertheless, nearly half the women taking tamoxifen report symptoms similar to those experienced in the menopause (hot flushes and vaginal dryness); 10 per cent quit the drug because they find the side effects unacceptable. The drug has also been associated with stroke or blood clots in 1 to 2 per cent of patients.

Finally, there is the risk of other cancers developing in other parts of the body. At least one trial in the Lancet (1989) showed an increase in endometrial cancer in women undergoing long term treatment with tamoxifen.

Whether or not you should take this drug depends on many variables, including your age, and whether you actually have breast cancer. If you haven't developed cancer it certainly seems prudent to avoid taking it, as a New England Journal editorial (same issue as above) suggests, until the trial on healthy women is completed. If you do decide to go ahead, make sure that your doctor closely monitors your liver, eyes and various reproductive organs for possible problems or tumours.

Who's findings

Taking tamoxifen for breast cancer - what are the risks?

You may also be interested in...

Latest Tweet


Since 1989, WDDTY has provided thousands of resources on how to beat asthma, arthritis, cancer, depression and many other chronic conditions.

Start by looking in our fully searchable database, active and friendly community forums and the latest health news.

Positive SSL Wildcard

Facebook Twitter

Most Popular Health Website of the Year 2014

© 2010 - 2016 WDDTY Publishing Ltd.
All Rights Reserved